Unisom vs. Benadryl vs. Sominex

  • By reComparison Contributor
  • comments 0
  • views11418

Difference between Unisom, Benadryl and Sominex

They may all have different names and slightly different purposes, but Unisom, Benadryl and Sominex have one thing in common, they all contain diphenhydramine. What this means is that while all these medications have sleep aid qualities, they are also classified as antihistamines to some extent. Let's take a look at what else they have in common.

Profile

Unisom is an over-the-counter sleep aid medication manufactured under the Chattem brand.

Benadryl is a brand of anti-allergy medicine manufactured by McNeil Consumer Healthcare, which is a Johnson & Johnson subsidiary. Benadryl is used primarily for the temporary relief of respiratory allergies, and it is also used for treating the symptoms of insect stings even without the presence of if allergic reactions. Benadryl can be taken orally or it can be applied on the skin.

Sominex is a diphenhydramine brand marketed by GlaxoSmithKline. It is sold over-the-counter in the United States as a sleep aid, and it is also FDA-approved as an antihistamine. The aforementioned Benadryl is actually a brand of Sominex.

Active Ingredients

Unisom may actually refer to a diphenhydramine medication, or it may refer to doxylamine succinate, which is sold in 25 mg tablets. In diphenhydramine hydrochloride form, Unisom is sold in the form of tablets, liquid or gelatin as well.

Benadryl as sold in the United States and Canada also contains diphenhydramine, although the versions sold in the United Kingdom contain mainly acrivastine, which is a non-sedating antihistamine.

The U.S. version of Sominex also contains diphenhydramine, although the U.K. version contains promethazine hydrochloride instead. Both versions are sold as antihistamine medications.

Side Effects

All products that contain diphenhydramine should not be taken by children under twelve years of age. Such products can have powerful sedative effects, and should therefore be taken with care by everyone regardless of age, particularly those working with heavy machinery or situations wherein impaired mental functioning is hazardous.

Diphenhydramine is also a powerful anticholinergic ingredient, and it may cause dry mouth, rapid heart rate, dilation of the pupils, retention of urine, constipation, and even hallucinations and delirium when taken in large doses. Some patients may also experience impaired motor coordination, flushed skin, blurred eyesight, extreme sensitivity to light, impaired concentration, temporary memory loss, visual hallucinations, dizziness, irritability, itchiness, and erectile dysfunction.

Similarities and Differences

Unisom

  • An over-the-counter sleep aid medication manufactured under the Chattem brand
  • Also refers to doxylamine succinate
  • Can have powerful sedative effects
  • May cause dry mouth, rapid heart rate, dilation of the pupils among other symptoms

Benadryl

  • A brand of anti-allergy medicine manufactured by McNeil Consumer Healthcare
  • Also used for treating the symptoms of insect stings
  • Versions sold in the United Kingdom contain mainly acrivastine
  • Can have powerful sedative effects
  • May cause various symptoms associated with diphenhydramine use

Sominex

  • A diphenhydramine brand marketed by GlaxoSmithKline
  • U.K. version contains promethazine hydrochloride instead
  • Can have powerful sedative effects
  • May cause various symptoms associated with diphenhydramine use

Which sleep medicine works best?
  • Unisom
  • Benadryl
  • Sominex
 
 

Discuss It: comments

Post a Comment
  • Name*
  • Email*
  • Website (optional)
  • arrow You are commenting as a Guest
  • arrow Your email will not be public
  • arrow Login or Sign Up and post using your reComparison account
  • arrow Facebook Connect